Heat, Alexander
- When
- June 25, 11:00 AM CST to 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Hazardous levels of heat and humidity occurred in a southwest wind flow ahead of a cold front. Heat index values peaked between 105 and 110 degrees at most locations in southern Illinois.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Hazardous levels of heat and humidity occurred in a southwest wind flow ahead of a cold front. Heat index values peaked between 105 and 110 degrees at most locations in southern Illinois. The peak heat index at the Carbondale and Mt. Vernon airports was 107 degrees. The Metropolis airport recorded a peak heat index of 105.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 8:52 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 952 AM CDT Sun Jun 25 2023 .UPDATE... Issued at 952 AM CDT Sun Jun 25 2023 Looking at the latest model guidance and observations, it appears that much of the forecast area will remained capped (i.e. dry) through today into tonight. The upstream 12z sounding at SGF was very dry above surface stable layer. The one exception will be across our far east/southeast counties (basically along and east of a Owensboro to Hopkinsville line). In this area, surface moisture may linger long enough for better forcing to arrive tonight to initiate strong to severe storms. Even this window is pretty narrow, but didn't feel comfortable completely removing the severe risk from the forecast at this point. Further west, temperatures are already in the upper 80s with dew point temperatures in the middle to upper 70s across far west KY, far southern IL, and the MO Bootheel and Ozark Foothills. With greater confidence these areas will stay dry through this afternoon, opted to issue a Heat Advisory from 17-24z for heat index values of 105-110 degrees. && .SHORT TERM...(Today through Tuesday night) Issued at 200 AM CDT Sun Jun 25 2023 Convection is active and increasing in coverage upstream/north of LSX in northern IL. The models spill this convection southeastward tonight, tracking it into/across the PAH FA within the developing/evolving warm conveyor belt. To date, the expected already ongoing convection has not materialized. Will maintain scattered convection philosophy and go high chance/50 pops for most of the area late tonight-early this morning. As bulk shear increases to about 30 kts coincident with this occurring, a marginal risk svr is likewise maintained. A 2ndary batch of convection on the warm nose may develop overhead/over our southern counties-- the pops reflect this-- it will be interesting to see if this materializes. The models insist it will but current IR pics are lagging on indications save an increase in WAA mid clouds. The next few hours will tell. The next forecast challenge is the severe risk this afternoon/evening. The same supporting parameters are there-- incoming jet with broadening/strengthening shear in a high instability environ, supportive of severe wind gusts/isolated tornadoes/large hail. But also the day-to-day negating parameters are still noted-- the dry air intrusion and capping with models suggesting either a "just east of us" development or, developing in our east and quickly departing. The NBM has the front coming into our northern CWA with dew points already drawing down there in the 18-21z time frame. The latest day swody1 picks up on these negating parameters by shifting the marginal risk into the northwest half of the FA, with a slight risk over most of the southeast half while the tail end of the enhanced risk runs mainly east but touches our farthest southeast counties. Basically, if we get a storm, its chances of severe are high. But the if is conditional and the blended model pops continue to wane. We had to significantly upgrade the sky condition again tonight, moreso than even the previous 2 nights... it's trying to suggest that more eastward development we think. The event, however it ultimately manifests, winds down with fropa and dry air takeover by about 06z tonight. Some lingering high dew points in our farthest southern tier counties may linger pops there a little longer, then on Monday, cyclonic flow pops exist in our farthest northeast peripheral counties. The extreme heat/humidity ends as dew points mix down into the 50s/around 60 for Monday-Tuesday. This will be a welcome respite from our 100-105 heat indices this afternoon, which we'll continue to highlight in the HWO and related social media products. .LONG TERM...(Wednesday through Saturday) Issued at 200 AM CDT Sun Jun 25 2023 Wednesday offers a transition day from the post frontal cooler temps/dew points and the anticipated late week return of same, as we move from the eastern U.S. trof to the central U.S. ridge as our primary synoptic feature of influence. The NBM is now producing near triple digit air temps for Thursday-Friday in our southwest/nearest the influence of the ridge, while dew points return to around 70. Small pops return with the heat and humidity, but will war against the ridge's overall air mass compression and as such, will likely be confined to mainly the diurnal/peak heating hours of the day. The models suggest another trof carves out/across the Great Lakes next weekend, allowing a front to drop down as the ridge becomes suppressed. The NBM responds in kind, backing temps off to more seasonally normal lower half 90s and dew points back into the 60s while offering a mid to high chance category pop. && .AVIATION... Issued at 200 AM CDT Sun Jun 25 2023 An initial round of scattered thunderstorms is expected late tonight/early this morning, so the 06z TAF package maintained a 3 to 4 hour TEMPO window at all forecast terminals. Most of the daytime should be VFR with abundant sunshine. Winds will increase from the south to southwest during the morning with sustained winds 8 to 14 knots and gusts of 15 to 22 knots forecast. Additional thunderstorms will be possible by late this afternoon and early this evening, and existing PROB30 groups account for this potential. Winds will shift to the west during the evening in the wake of the frontal passage. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Heat Advisory until 7 PM CDT this evening for ILZ092>094. MO...Heat Advisory until 7 PM CDT this evening for MOZ108>112-114. IN...None. KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006. && UPDATE...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 1158 AM CDT Sun Jun 25 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261700- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1158 AM CDT Sun Jun 25 2023 /1258 PM EDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon into this evening, mainly across portions of southwest Indiana and west Kentucky. Some of the storms could be severe, with large hail and damaging winds being the main hazards. A tornado cannot be completely ruled out as well. A Heat Advisory is in effect for southeast Missouri, parts of southern Illinois, and parts of west Kentucky. Refer to the statement for details. Elsewhere, heat index values will reach 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily storm chances return late in the week and the heat index may reach into the triple digits again Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DWS/DH
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102500, 1102501, 1102502, 1102503, 1102504, 1102505, 1102506, 1102507, 1102508, 1102509, 1102510, 1102511, 1102512, 1102513, 1102514, 1102515, 1102516, 1102517, 1102518.